Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 253, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 10, 2003, 8:59 PM CDT for Mitchell County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 8:59 PM CDT (01:59 UTC)
- Expired
- Sep 10, 2003, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2551 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 110159
SVRMAF
TXC335-110245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT WED SEP 10 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MITCHELL COUNTY IN WEST TEXAS
* UNTIL 945 PM CDT
* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM OVER COLORADO CITY...MOVING NORTHEAST AT 25
MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
COLORADO CITY AND LORAINE
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3229 10080 3243 10096 3252 10089 3253 10083
3253 10064
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:58 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Sep 10, 2:58 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT WED SEP 10 2003 .SHORT TERM... A STRONG MID AND UPPER LEVEL TROUGH TRANSLATING EAST ACROSS THE CENTRAL ROCKIES WILL BE THE MAIN WEATHER FEATURE OF INTEREST FOR THE SHORT TERM FORECAST. UPPER AIR ANALYSES ALONG WITH WV SAT LOOP REVEAL A STRONG JET ROTATING AROUND THE SOUTHERN PERIPHERY OF THIS TROUGH. THE SYSTEM IS ALSO PACKING SOME COOL AIR AS A COUPLE OF SITES OVER THE HIGHER TERRAIN OF THE COLORADO ROCKIES HAVE BEEN REPORTING SNOW THIS MORNING. CONVECTION IS ONCE AGAIN EXPECTED FOR OUR AREA. WE EXPECT STORMS TO FIRE OVER THE HIGHER TERRAIN OF THE WESTERN CWA GIVEN ADEQUATE MOISTURE...DAYTIME HEATING AND 7H-5H LAPSE RATES NEAR 7.5C/KM. MULTICELL STORMS ARE ANTICIPATED THIS EVENING AND A FEW MAY BECOME SEVERE PRODUCING HAIL/STRONG WINDS GIVEN RELATIVELY LOW WET-BULB ZERO HEIGHTS AND INVERTED-V FORECAST SOUNDINGS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE TONIGHT AS THE LOW-LEVEL JET CRANKS UP AND MID-LEVEL WINDS INCREASE AS THE UPPER TROUGH NEARS THE AREA. IN GENERAL...THE CURRENT POP STRUCTURE LOOKS GOOD AND WE WILL ALSO CONTINUE THE SEVERE WORDING IN THE ZFP. WIND GRIDS GENERALLY LOOK FINE...EXCEPT OVER THE GUADALUPE MOUNTAINS WHERE WE ANTICIPATE SLIGHTLY STRONGER WINDS THAN THE PREVIOUS FORECAST. MIN TEMPS WERE ALSO RAISED GIVEN PROGGED DEW POINTS/CLOUD COVER. && .LONG TERM... MODELS INITIALIZED FAIRLY WELL ON UPPER LVL LOW CURRENTLY OVR WY... AS WELL AS ASSOCIATED PAC FRONT EXTENDING FM SW AZ...TO CNTRL CO...TO WRN ND. AS SUCH...FRONT SHOULD BE THRU SE NM BY MID AFTERNOON THU... BUT STILL THINK MODELS ARE UNDERESTIMATING IT A BIT ON TIMING. WILL CONTINUE CONCENTRATING BEST CHANCES IN THE SE ZONES ALONG WHERE FRONT MAY SLOW A BIT AS THE DAY PROGRESSES. H85 TEMP PROGS INDICATE COOLER AIR BEHIND THE FRONT SHOULD BRING TEMPS THU TO SEASONAL NORMALS...ALTHOUGH GUIDANCE PRODUCTS VARY CONSIDERABLY ON JUST HOW CLOSE. WILL USE A BLEND...GOING ON H85 ETA PROGS...WHICH INITIALIZED WELL. AS FRONT EXITS SE THU EVENING...CONVECTIVE ACTIVITY SHOULD BEGIN TAPERING OFF NW-SE. BELIEVE FRONT WILL MOVE FAST ENOUGH TO YANK POPS FM THE 4TH PD...AND WILL KEEP FRI DRY UNDER GOOD SUBSIDENCE AS TROUGH AXIS PASSES. ZONAL FLOW ENSUES FRI-SAT...BEFORE A SECONDARY TROUGH MOVES THROUGH THE FA AND BACKDOORS ANOTHER FRONT SUNDAY MORNING. THIS LOOKS TO BE A MORE POTENT FRONT...AND SHOULD RESULT IN THE COOLEST TEMPS FOR THE AREA SINCE LAST SPRING...ABOUT MID 70S FOR KMAF. CONSIDERING THE CONSISTENT TIMING/STRENGTH OF THIS FRONT BETWEEN GFS MODEL RUNS...HAVE INCREASE POPS SUN BY 10 PCT. GRADUAL WARMUP SHOULD FOLLOW THROUGH THE EXTENDED. MRF HINTS AT BRINGING A WEAK TROUGH N OF THE AREA TUE NIGHT...BUT THE EURO IS MUCH SLOWER WITH THIS FEATURE. GIVEN THE DISAGREEMENT...WILL KEEP REST OF THE EXTENDED DRY. && .PRELIMINARY POINT TEMPS/POPS... MAF 71 83 60 77 / 40 40 10 00 CNM 63 83 54 81 / 30 20 10 00 MRF 57 81 49 73 / 30 30 20 00 FST 71 87 58 78 / 30 40 20 00 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 06/44
Hazardous weather outlook, Sep 10, 2:30 PM CDT, 6 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION ACROSS THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS MAY BE REQUESTED THIS EVENING. PLATT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 66 min |
| Sep 10, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| Sep 10, 11:39 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 56 min |
| Sep 11, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.